Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 6, 2024, 2:05 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at May 7, 2024, 11:00 AM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 2:05 AM MDT (08:05 UTC)
- In effect from
- May 7, 2024, 11:00 AM MDT
- Expired
- May 6, 2024, 8:24 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 5, 11:28 PM MDT, 2 hours 37 minutes earlier. Its key messages:
- Very active weather pattern through the next couple days, with Winter Weather, Fire Weather, and High Wind highlights in effect
- Snow and blowing snow develops across the high country late tonight and continues through Tuesday. Travel impacts likely, especially across the Park Range/Rabbit Ears Pass.
- Widespread gusty winds developing tonight and continue through at least Tuesday, with the strongest winds expected across the higher Foothills.
- Cool and unsettled weather along with much lighter winds Thursday through Saturday.
Area forecast discussion, May 5, 11:28 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1128 PM MDT Sun May 5 2024 .KEY MESSAGES... - Very active weather pattern through the next couple days, with Winter Weather, Fire Weather, and High Wind highlights in effect - Snow and blowing snow develops across the high country late tonight and continues through Tuesday. Travel impacts likely, especially across the Park Range/Rabbit Ears Pass. - Widespread gusty winds developing tonight and continue through at least Tuesday, with the strongest winds expected across the higher Foothills. - Cool and unsettled weather along with much lighter winds Thursday through Saturday. && .UPDATE... Issued at 806 PM MDT Sun May 5 2024 Main change at this hour is for more cloud cover overnight, as the dry slot with clearing of the high clouds won't arrive until late tonight. Winds will be decreasing a bit in the Denver area as they go more south to southwest; they should start to pick up again in the pre dawn hours with the strong west winds developing around sunrise. Also reduced PoPs outside of the mountains. There's a lot of weak convection over western Colorado but it won't make much eastward progress and low level air just east of the Front Range is still pretty dry. && .SHORT TERM /Through Monday/... Issued at 309 PM MDT Sun May 5 2024 A busy, mostly windy, short term forecast across our CWA. A potent trough axis is expected to swing across the region over the next 36 hours, leading to quite a few different hazards across the state. GOES water vapor satellite and RAP mesoanalysis show the center of the upper trough near northern Nevada this afternoon... and this will quickly become negatively tilted as it ejects north of the forecast area into the northern plains. Ahead of this trough, broad but strong south/southwesterly flow has developed, and widespread gusty winds have developed across most of the lower elevations, except for a sliver of the western metro/I-25 corridor where the deeper mixing has yet to kick in. Today's wind is just a preview of the next few days, while the warmer temperatures will be a passing memory by tomorrow. Later tonight, mountain snow is expected to develop as the flow aloft turns more westerly and better moisture advects into the high country. Guidance has gradually become a bit more bullish on both the snow and wind potential, and we've expanded the Winter Weather Advisories to the I-70 and northern mountain corridors where a few inches of wind blown snow looks likely tonight into tomorrow. There's some uncertainty with regards to impacts given the current warm temperatures and the early May sun angle, but there will likely be a period of difficult travel across the mountain passes during the peak snowfall rates late tonight/early Monday AM. Monday morning will also feature an increase in winds as a bora event develops. Models show good cold air advection/pressure rises behind the passing trough axis with mid-level/ridgetop flow near 50kt. Winds will quickly increase across the foothills and adjacent plains early in the day and continue through at least the evening hours. There is still some question as to the spatial extent and duration of the strongest winds, with the HRRR notably stronger across the lower foothills and the typical very windy spots near Boulder/Highway 93. Machine-learning guidance from CSU is also split close to 50/50 on if we see higher wind gusts this far east (though their criteria is slightly different than ours). Have opted for a High Wind Warning in the foothills and will message the potential for stronger gusts in the immediately adjacent plains. Further east, wind gusts will still be fairly strong (30-50 mph) but not quite at the threshold for any highlights. Tomorrow will also be cooler than the past couple of days, with high temperatures likely remaining in the upper 50s to perhaps the low 60s across the plains. Still, the airmass is dry enough south of I-70 for some localized critical fire weather concerns... see the fire section below for more details. && .LONG TERM /Monday night through Sunday/... Issued at 309 PM MDT Sun May 5 2024 Monday night through Tuesday evening, a large upper level storm system will be centered over the Northern Rockies and Northern Great Plains States with a strong westerly flow aloft over Central Colorado. Favorable orographic flow combined with decent QG lift and occasional upper level disturbances should result in periods of snow across the mountains. The exception may be early Tuesday morning when moisture and QG lift may be minimized. Overall, the snow should be generally light due to a lack of cold air advection. However, with a 115KT+ upper jet over the southern sections of the CWA, can't rule out some localized heavier bands. This pattern will also bring breezy to windy conditions to the high country with areas of blowing snow possible, especially over mountain passes. The strongest winds are expected across the Front Range Mountains/foothills and over the Cheyenne Ridge Monday night with gusts up to 75 mph possible over wind-prone areas. Further east across the plains it will be mostly dry, cool and windy. The winds should be strongest along and near the foothills Monday night with gusts to 55 mph and most widespread Tuesday afternoon with gusts to 45 mph. The gusty winds combined with low relative humidity and dry fuels may lead to fire weather concerns across Southern Lincoln County Tuesday afternoon and evening. For more details, see the fire weather discussion below. On Wednesday, the mid an upper level flow over Colorado decreases as the strong upper low over the Northern Great Plains weakens and shifts east into the Upper Midwest. A broad upper trough will still remain over the Western U.S. with lighter winds across the CWA and scattered (30-50%) snow showers possible over the Northern Mountains. However, breezy conditions across much of the forecast area are still expected to continue. Wednesday night and Thursday, the large elongated upper trough that covers much of the Western and Central U.S. splits as a closed upper low develops over the Intermountain west due to energy rotating around the back side of the trough. The weak upper low is progged to track across the Southern and Central Rockies Thursday through Saturday. In addition, occasional cold fronts associated with the Central Plains trough are progged to move across Northeastern Colorado as well. The combination of upslope flow and increased moisture behind the fronts and some lift associated with the weak upper low should result in cool and unsettled weather during this period. Dry and warmer weather is expected on Sunday as upper level high pressure builds over the Rocky Mountain Region. && .AVIATION /06Z TAFS through 06Z Tuesday/... Issued at 1117 PM MDT Sun May 5 2024 VFR codnitions will continue through Tuesday morning. Winds continue in southeast flow until 9-10Z then shifting southwest. Wind speeds increase Monday afternoon gusting between 25-35kts. Westerly winds are expected which may lead to crosswinds issues at KDEN and KAPA. Wind speeds near 20-26kts will likely continue until 02Z at all terminals. By Monday late evening, it is possible wind speed decrease between 14-17kts and shift southwest once more. && .FIRE WEATHER... Issued at 309 PM MDT Sun May 5 2024 Critical fire weather conditions are forecast across southern Lincoln county on Monday as dry and very windy conditions develop. Relative humidity values should fall to 10-15 percent with wind gusts of 45-55 mph at times. Overnight humidity recovery will also struggle to reach 50%... and we may need to continue to extend that into Tuesday/Wednesday. Gusty winds and lower humidity will be over the southern sections of the plains Tuesday and Wednesday. However, there is still some question as to how dry the fuels are due to decent precip in the latter half of April. The only area that didn't receive decent precip was over portions of southern Lincoln county. Thus that would be an area to watch for critical fire conditions in the afternoon and early evening hours. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Monday for COZ031-033-034. High Wind Warning from 3 AM Monday to 6 AM MDT Tuesday for COZ035-036. Fire Weather Watch from 9 AM MDT Monday through Monday evening for COZ247. && UPDATE...Gimmestad SHORT TERM...Hiris LONG TERM...JK AVIATION...AD FIRE WEATHER...Hiris/JK
Hazardous weather outlook, May 5, 11:12 AM MDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Sun May 5 2024 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Sun May 5 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Windy conditions will occur today across the mountains and plains. Expect wind gusts up to 45 mph for the mountains and 50-55 mph for the eastern plains. Across the high country, an isolated shower is possible this evening, before changing over to a period of light to moderate snow with continued gusty winds. Elevated fire weather conditions are possible for the urban corridor this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday A large storm system tracking north of Colorado will produce breezy to windy conditions across the forecast area Monday through Tuesday night with periods of snow and blowing snow across the high country. There is a potential for high winds across portions of the mountains and foothills Monday through Monday night. The dry and windy conditions may lead to fire weather concerns across Southern Lincoln County Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:05 AM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 18 hr |
| May 6, 1:24 PM MDT | Freeze Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more | 23 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.